Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 278, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 21, 2008, 12:03 AM EDT for 4 counties in Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2008, 12:03 AM EDT (04:03 UTC)
- Expired
- May 21, 2008, 12:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Emanuel County, GA, Montgomery County, GA, Toombs County, GA, Treutlen County, GA
The radar
The Robins AFB radar (KJGX), 104 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:42 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 4.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 210403
SVRFFC
GAC107-209-279-283-210430-
/O.NEW.KFFC.SV.W.0278.080521T0403Z-080521T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1203 AM EDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MONTGOMERY COUNTY IN CENTRAL GEORGIA
SOUTHERN EMANUEL COUNTY IN EAST CENTRAL GEORGIA
TREUTLEN COUNTY IN EAST CENTRAL GEORGIA
NORTHERN TOOMBS COUNTY IN SOUTHEAST GEORGIA
* UNTIL 1230 AM EDT
* AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
SOPERTON...MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COVENA...LEXSY...VIDALIA...STILLMORE AND LYONS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
WEDNESDAY MORNING FOR SOUTHERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3236 8223 3232 8223 3228 8220 3206 8221
3232 8269 3249 8259 3253 8219 3239 8220
TIME...MOT...LOC 0403Z 292DEG 41KT 3237 8254
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:53 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 20, 8:53 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 853 PM EDT TUE MAY 20 2008 UPDATE... SVR THUNDERSTORM WATCH GRADUALLY BEING TRIMMED DOWN FROM THE NORTH AS LINE OF CONVECTION PUSHES SOUTH OF I-20. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEASTWARD INTO CENTRAL GEORGIA...AND HAVE RAISED POPS SIGNIFICANTLY IN THOSE AREAS. TEMPERATURES LOOK ON TRACK. .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... PRIMARY CONCERN IS CHANCE FOR SEVERE CONVECTION THIS AFTERNOON AND EVENING. STORMS FIRING UP ALONG COLD FRONT IN TN AND XTRM NRN AL BUT HAVE ALSO SEEN SVR STORM DEVELOP JUST EAST OF WARRENTON. COULD SEE ADDITIONAL ISOLATED DEVELOPMENT OF STORMS ALONG SOUTHERN PERIPHERY OF MID LEVEL CLOUDS AND CU FIELD IN CENTRAL GA EVEN THOUGH LOW LEVEL CONVERGENCE NOT AS WELL DEFINED. AXIS OF GREATEST INSTABILITY ALONG BROAD SWATH ALSO CENTERED ALONG I-20 WHERE MLCAPE VALUES 1500-2000 J/KG. WILL LIKELY SEE TWO AREAS OF STORMS ...ONE IN FAR NRN GA NEAR COLD FRONT AND ANOTHER ALONG SOUTHERN PERIPHERY OF CLOUDS. PRIMARY THREAT IS LARGE HAIL UP TO 2.5 INCHES IN DIAMETER. DAMAGING WINDS ALSO POSSIBLE BUT NOT AS LIKELY. TORNADO THREAT SOMEWHAT LOW ATTM AS LOW LEVEL STORM RELATIVE HELICITY HAS NOT INCREASED AS MUCH AS MODEL FCST SOUNDINGS INDICATED. IF STORM BECOMES SUPERCELLULAR WITH HIGHLY DEVIANT RIGHT MOTION...COULD SEE STRONGLY ROTATING UPDRAFTS AND ISOLATED TORNADO ESP IN CENTRAL GA. FRONT WILL TAKE ITS TIME TO SAG INTO THE STATE TONIGHT. VERTICAL MOTION PROGGED TO WEAKEN AS WEAK SHORT WAVE SWEEPS THROUGH. MAV GUIDANCE POPS AND GFS/WRF QPF NOT VERY AGGRESSIVE WITH RAINFALL. ONLY SMALL POPS FOR TSRA ALONG FAR SRN ZONES FOR EARLY WED BEFORE CLEARING OUT. NEXT OPPORTUNITY FOR TSRA ON THURSDAY AS WARM/MOIST ADVECTION RETURNS. ATYPICAL UPPER PATTERN WITH TWO LARGE CUTOFF LOWS...ONE OVER WRN U.S. AND THE OTHER OFF THE NEW ENGLAND COAST. PRETTY GOOD AGREEMENT LARGE SCALE PATTERN WITH SHORT AND MEDIUM RANGE MODELS AS WRN LOW TAKING ITS SWEET TIME TO MOVE EAST WHILE THE NE LOW DRIFTS SOUTH. HOWEVER...GFS A LITTLE MORE AGGRESSIVE THAN NAM WITH POPS AND PRECIP AMOUNTS ON THURS NIGHT AND FRI. HAVE BACKED OFF ON POPS SOME. INSTABILITY LOOKS PRETTY GOOD WITH THIS SYSTEM HOWEVER WINDS ALOFT WILL BE FAIRLY WEEK. .LONG TERM /FRIDAY THROUGH TUESDAY/... PATTERN REMAINS NEARLY STAGNANT WITH BLOCKING FEATURES MENTIONED PREVIOUSLY. ANOTHER FLY IN THE PICTURE FOR THE LONG TERM IS POSSIBLE TROPICAL FEED OF MOISTURE MOVING IN LATER IN THE WEEK. GOING FCST SEEMS PRETTY CLOSE TO LATEST MODEL PROGS. NO GOOD REASON TO CHANGE ATTM. SNELSON && .AVIATION... CEILINGS GENERALLY 4 TO 6 THOUSAND FEET WITH THE BAND OF SHOWERS AND THUNDERSTORMS THROUGH THE EVENING...FOLLOWED BY LITTLE MORE THAN SCATTERED CLOUDS AT 5 THOUSAND FEET OR HIGHER THROUGH THE REST OF THE NIGHT. THERE WILL BE A BRIEF PERIOD OF TIME BETWEEN THE PASSAGE OF THE BAND OF PRECIPITATION AND THE ARRIVAL OF THE SURFACE FRONT WHEN WINDS MAY BE LIGHT ENOUGH FOR FOG FORMATION. LOOKING FOR VISIBILITIES IN THE MVFR RANGE AT A FEW NORTHERN AIRPORTS DURING THAT TIME. AFTER FRONTAL PASSAGE LOOKING FOR NO SIGNIFICANT CLOUDS OR RESTRICTION TO VISIBILITY AS DRIER AIR PUSHED IN ON NORTHWEST FLOW. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 60 82 52 84 60 / 30 10 5 20 20 ATLANTA 60 80 60 81 64 / 30 10 5 30 20 BLAIRSVILLE 55 76 47 75 54 / 20 10 10 30 20 CARTERSVILLE 56 80 52 81 59 / 20 10 10 30 20 COLUMBUS 67 86 60 86 67 / 20 10 5 40 20 GAINESVILLE 59 79 53 81 60 / 30 10 10 30 20 MACON 63 87 55 89 66 / 30 10 5 30 20 ROME 56 80 55 80 62 / 20 10 10 30 20 PEACHTREE CITY 58 80 53 82 62 / 30 10 5 30 20 VIDALIA 67 90 58 89 67 / 30 20 10 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 13/15/23
Hazardous weather outlook, May 20, 10:25 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1025 PM EDT TUE MAY 20 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1025 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...OVERNIGHT TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL GEORGIA. .SYNOPSIS... A COLD FRONT IN EXTREME NORTH GEORGIA LATE TUESDAY EVENING WILL MOVE INTO CENTRAL GEORGIA BY DAYBREAK. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF A LINE FROM CARROLLTON TO EATONTON TO WARRENTON. .DISCUSSION... A LINE OF THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT HAS BEEN PUSHING SOUTH THROUGH GEORGIA TUESDAY EVENING. THE AIR OVER CENTRAL GEORGIA REMAINS MODERATELY UNSTABLE WITH LIFTED INDICES OF MINUS 3 TO MINUS 5. SOUTHWEST WINDS WILL CONTINUE TO FEED WARM UNSTABLE AIR INTO THE LINE...SO THUNDERSTORMS MAY LINGER WELL INTO THE NIGHT AS THEY CONTINUE TO PRESS SOUTHWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL GEORGIA SATURDAY...AND ACROSS NORTH AND CENTRAL GEORGIA THURSDAY AND FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN CENTRAL GEORGIA ARE REQUESTED TO PASS REPORTS OF WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGERS IN CENTRAL GEORGIA SHOULD MONITOR THE SITUATION.
In the hours before
Local storm report, May 20, 10:42 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1042 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND DMG ROBERTA 32.72N 84.01W
05/20/2008 CRAWFORD GA AMATEUR RADIO
SEVERAL TREES ARE DOWN ALONG HIGHWAY 42.
1029 PM HAIL 3 E LIZELLA 32.81N 83.77W
05/20/2008 E0.88 INCH BIBB GA AMATEUR RADIO
AT INTERSTATE 475 AND HIGHWAY 74.
&&
MSRSpecial weather statement, May 20, 10:45 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1045 PM EDT TUE MAY 20 2008 GAZ086-098-210330- 1045 PM EDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN TREUTLEN AND EMANUEL COUNTIES UNTIL 1130 PM EDT... AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF GARFIELD TO 16 MILES NORTHWEST OF LOTHAIR...MOVING SOUTH AT 16 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS UP TO 45 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, May 20, 10:53 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 2 W MACON 32.84N 83.69W
05/20/2008 E0.75 INCH BIBB GA PUBLIC
&&
MSRSpecial weather statement, May 20, 11:31 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1131 PM EDT TUE MAY 20 2008 GAZ095>098-105>112-210430- 1131 PM EDT TUE MAY 20 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...45 MPH WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING IN CRISP...WILCOX...TELFAIR... WHEELER...MONTGOMERY...PULASKI...DODGE...TREUTLEN... BLECKLEY... HOUSTON...LAURENS AND DOOLY COUNTIES UNTIL 1230 AM EDT... AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BREWTON TO COCHRAN TO NEAR UNADILLA...AND MOVING SOUTHEAST AT 45 MPH. WIND GUSTS OF 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS HAS THEY MOVE ACROSS PORTIONS OF CRISP...WILCOX...TELFAIR... WHEELER...MONTGOMERY...PULASKI...DODGE...TREUTLEN...BLECKLEY... HOUSTON...LAURENS AND DOOLY COUNTIES THROUGH 1230 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YONKERS... RODDY...MOBLEY CROSSING...LOVETT...FRAZIER...EMPIRE... ELKO... BROWNDALE... BREWTON...UNADILLA...HAWKINSVILLE...EAST DUBLIN... DUDLEY...DUBLIN AND DEXTER.
Local storm report, May 20, 11:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 2 N HUBER 32.73N 83.56W
05/20/2008 E1.00 INCH TWIGGS GA PUBLIC
WINDS WERE ESTIMATED AT 60 TO 70 MPH
&&
MSRLocal storm report, May 21, 12:01 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1201 AM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG TARVERSVILLE 32.54N 83.44W
05/20/2008 TWIGGS GA COUNTY OFFICIAL
HIGHWAY 96 AND SEVERAL OTHER ROADS ACROSS THE COUNTY ARE
BLOCKED BY TREES.
&&
MSRThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:08 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Heard | 52 min |
| May 20, 8:25 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Putnam | 35 min |
| May 20, 8:29 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 26 min |
| May 20, 8:32 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Taliaferro, Warren | 43 min |
| May 20, 8:38 PM EDT | Severe Thunderstorm Warning | FFC | Heard | 52 min |
| May 20, 8:47 PM EDT | Severe Thunderstorm Warning | FFC | Henry, Spalding | 43 min |
| May 20, 8:49 PM EDT | Tornado Warning | FFC | Hancock | 26 min |
| May 20, 8:52 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren, Washington | 68 min |
| May 20, 8:58 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Troup | 47 min |
| May 20, 9:01 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether | 31 min |
| May 20, 9:04 PM EDT | Tornado Warning | FFC | Glascock, Washington | 26 min |
| May 20, 9:06 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Putnam | 39 min |
| May 20, 9:41 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Pike, Upson | 34 min |
| May 20, 9:46 PM EDT | Severe Thunderstorm Warning | FFC | Upson | 29 min |
| May 20, 10:10 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Monroe, Upson | 50 min |
| May 20, 10:37 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Twiggs | 38 min |
| May 20, 10:59 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens, Twiggs | 29 min |
| May 20, 11:53 PM EDT | Severe Thunderstorm Warning | FFC | Dodge | 41 min |
| May 21, 12:28 AM EDT | Severe Thunderstorm Warning | FFC | Wilcox | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.